Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 8:08 PM CDT for Sheridan County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 8:08 PM CDT (01:08 UTC)
- Expired
- Jun 29, 2017, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:22 PM CDT | TSTM WND GST 60 | 6 Wsw Leoville, KS | SITE SELDE2 MEASURED WIND GUST OF 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
743
WUUS53 KGLD 300108
SVRGLD
KSC179-300200-
/O.NEW.KGLD.SV.W.0176.170630T0108Z-170630T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
808 PM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Sheridan County in northwestern Kansas...
* Until 900 PM CDT
* At 807 PM CDT, a severe thunderstorm was located over Rexford, or
17 miles northwest of Hoxie, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Mesonet site near Rexford reported 61 MPH wind gusts.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoxie, Selden and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 10072 3957 10072 3957 10016 3931 10017
TIME...MOT...LOC 0107Z 267DEG 28KT 3947 10073
HAIL...1.00IN
WIND...60MPH
$$
Lundquist3 follow-up statements
514
WWUS53 KGLD 300120
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
820 PM CDT THU JUN 29 2017
KSC179-300200-
/O.CON.KGLD.SV.W.0176.000000T0000Z-170630T0200Z/
Sheridan KS-
820 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN SHERIDAN COUNTY...
At 820 PM CDT, a severe thunderstorm was located 5 miles southwest of
Selden, or 12 miles northwest of Hoxie, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters measured near the Thomas County
line.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hoxie, Selden and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 10072 3957 10072 3957 10016 3931 10017
TIME...MOT...LOC 0120Z 267DEG 28KT 3947 10063
HAIL...<.75IN
WIND...60MPH
$$
Lundquist918 WWUS53 KGLD 300137 SVSGLD Severe Weather Statement National Weather Service Goodland KS 837 PM CDT THU JUN 29 2017 KSC179-300200- /O.CON.KGLD.SV.W.0176.000000T0000Z-170630T0200Z/ Sheridan KS- 837 PM CDT THU JUN 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHERN SHERIDAN COUNTY... At 837 PM CDT, a severe thunderstorm was located 9 miles northeast of Hoxie, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hoxie, Seguin and Tasco. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3934 10060 3957 10050 3957 10016 3931 10017 TIME...MOT...LOC 0137Z 268DEG 37KT 3947 10036 HAIL...0.88IN WIND...60MPH $$ Lundquist
044
WWUS53 KGLD 300152
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
852 PM CDT THU JUN 29 2017
KSC179-300202-
/O.EXP.KGLD.SV.W.0176.000000T0000Z-170630T0200Z/
Sheridan KS-
852 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3934 10060 3957 10050 3957 10016 3931 10017
TIME...MOT...LOC 0152Z 267DEG 28KT 3948 10022
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 29, 7:00 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 600 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 300 PM MDT Thu Jun 29 2017 An upper level disturbance currently moving southeast over the Colorado front range is forecast to initiate showers and thunderstorms generally along and south of the interstate and west of highway 27 around 00z. Upper level jet divergence signature suggests a cluster of thunderstorms which is also suggested by hrrr model qpf. Severe weather is likely. This cluster of storms is expected to move east and southeast across the area during the evening and generally out of the area by midnight. Should have a lull in activity during the early morning hours of Friday before another disturbance and jet support moves in from the northwest supporting another chance of showers/thunderstorms by sunrise. Mid level moisture rather lacking during the afternoon so only slight chance pops for now. Low temperatures in the low 50s west to low 60s east. High temperatures Friday in the low to mid 70s in far eastern Colorado, mid 70s to low 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 137 PM MDT Thu Jun 29 2017 Flow aloft becomes northwesterly Friday night as a ridge builds over the southwestern CONUS. High pressure moves east onto the region, resulting in increased temperatures on Saturday as well as dry weather. Models hint at a quick shot at precipitation overnight on Saturday for the southern portion of the forecast area. The next shortwave set to impact the area arrives on Sunday, generating shower and thunderstorm chances in the afternoon and evening. The shortwave strengthens a lee trough, with southerly winds drawing moisture north. The increasing moisture along with decent shear and instability should be enough for a few severe thunderstorms. Will continue to monitor. Precipitation exits the region overnight. A somewhat active pattern continues into next week with the upper ridge expanding northeast and some moisture filtering northward underneath. A similar setup to Sunday will develop on Monday. However, in addition to this, a disturbance traverses the Rockies and advances across the area. This generates shower and thunderstorm chances again in the afternoon and evening hours. Dry conditions are anticipated on Tuesday as the system moves east. Wednesday and Thursday: The upper ridge over the southwestern portion of the country amplifies, expanding north and east, and flow aloft remains from the north northwest during this period on the eastern side of the high pressure. Guidance differs in the strength and position of the ridge. Kept slight to low chance PoPs each afternoon and evening as disturbances work their way through the flow. High temperatures during the period mainly range within the mid 80s to mid 90s across the region. Low temperatures stay in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jun 29 2017 TSRA with MVFR to VFR will start out the GLD TAF with a quick return to VFR conditions once the discrete cell moves east of the site after 01Z. MCK will remain VFR through the TAF period with a few thunderstorms moving through the vicinity between 02-06Z. Showers may also move through the area of the MCK site between 14-20Z during the day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Strong and severe thunderstorms are expected after 3 PM MDT (4 PM CDT) generally along and south of Interstate 70. Wind gusts over 70 mph producing blowing dust and reduced visibilities along with large hail will be the primary threats. Very heavy rainfall is also possible for a short period of time which could cause sharply reduced visibilities and possible flooding of poor drainage and low lying areas. The severe weather threat should be over by 9 PM MDT (10 PM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM MDT (4 PM CDT).
In the hours before
Local storm report, Jun 29, 6:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 ENE GOODLAND 39.35N 101.69W
06/29/2017 E0.50 INCH SHERMAN KS COCORAHS
&&
BWARRENSpecial weather statement, Jun 29, 6:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Goodland KS 559 PM MDT THU JUN 29 2017 COZ092-300015- Cheyenne County CO- 559 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Eads, or 35 miles southwest of Cheyenne Wells, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314 TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296 Lundquist
Special weather statement, Jun 29, 7:45 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT THU JUN 29 2017
KSZ003-004-NEZ081-300100-
Norton KS-Decatur KS-Red Willow NE-
745 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 800
PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Danbury, or 13 miles northeast of Oberlin, moving
east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Norton...northeastern Decatur and southeastern Red Willow Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3986 9992 3983 10046 4000 10049 4006 10019
4000 10019 4000 9995
TIME...MOT...LOC 0045Z 258DEG 28KT 3993 10033
LundquistSpecial weather statement, Jun 29, 7:49 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 749 PM CDT THU JUN 29 2017 KSZ002-003-300115- Rawlins KS-Decatur KS- 749 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Rexford, or 16 miles northeast of Colby, moving east at 45 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Rawlins and southwestern Decatur Counties. LAT...LON 3957 10097 3968 10101 3977 10050 3957 10047 TIME...MOT...LOC 0049Z 260DEG 40KT 3958 10087 Lundquist
Special weather statement, Jun 29, 8:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM CDT THU JUN 29 2017
KSZ003-004-300115-
Norton KS-Decatur KS-
802 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 815 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 16 miles east of Oberlin, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Norton, Norcatur and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3978 10038 3998 10033 4000 9992 3978 9990
3974 10024
TIME...MOT...LOC 0102Z 282DEG 29KT 3987 10023
LundquistLocal storm report, Jun 29, 8:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 N REXFORD 39.55N 100.74W
06/29/2017 M61 MPH THOMAS KS MESONET
KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND
GUST.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Jun 29, 7:45 PM CDT | Special Weather Statement | GLD | Decatur | 15 min |
| Jun 29, 7:49 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jun 29, 8:02 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| Jun 29, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 57 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | GLD | Sheridan | 28 min |
| Jun 29, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| Jun 29, 9:03 PM CDT | Special Weather Statement | GLD | Graham | 27 min |
| Jun 29, 9:10 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.